Alert archive / Vermont / Special Weather Statements in 2021

Special Weather Statement, NWS Burlington, VT

October 16, 2021Rutland County, Vermont

NWS Burlington, VT issued this special weather statement at Oct 16, 2021, 3:08 PM EDT for Rutland County, Vermont. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 3:08 PM EDT (19:08 UTC)
Expired
Oct 16, 2021, 4:00 PM EDT
In force
52 min
Issued by
NWS Burlington, VT
Hail
0.00 in
Wind
50

County Rutland County, VT

The radar

The Burlington radar (KCXX), 97 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
735 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

082 
WWUS81 KBTV 161908
SPSBTV

Special Weather Statement
National Weather Service Burlington VT
308 PM EDT Sat Oct 16 2021
 
VTZ009>012-018-019-162000-
Eastern Rutland VT-Western Rutland VT-Windsor VT-Western Addison VT-
Eastern Addison VT-Orange VT-
308 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of west central Orange,
south central Addison, Rutland and northwestern Windsor Counties
through 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiting to West Castleton to 6 miles
northeast of Glens Falls North. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rutland, Castleton, Sudbury, Killington, Rutland City, Middletown
Springs, Wallingford, Bethel, Rutland - Southern Vermont Airport,
Benson, Poultney, Chittenden, Fair Haven, Clarendon, West Rutland,
Ira, Wells, West Castleton, Hubbardton and Poultney Village.

This includes Interstate 89 between mile markers 25 and 26.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.

&&

LAT...LON 4353 7324 4356 7326 4358 7330 4362 7330
      4363 7333 4379 7331 4387 7272 4393 7266
      4387 7260 4340 7294 4337 7325
TIME...MOT...LOC 1908Z 238DEG 33KT 4384 7323 4366 7326 4340 7358 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Haynes

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Oct 16, 3:08 PM EDT, 0 minutes earlier.

Area forecast discussion, Oct 16, 3:08 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
308 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A strong cold front will bring widespread showers to the area
today. A narrow band of showers and isolated thunderstorms is
expected to develop ahead of the front across the northern
Adirondacks of New York by early afternoon and move east across
Vermont during the remainder of the afternoon hours. Expect
strong gusty winds and heavy downpours with any of these showers
and storms. Behind the front colder air will move into the
region Sunday and Monday with isolated to scattered showers both
days and maybe even a few snow showers over the higher terrain
on Monday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 124 PM EDT Saturday...Main impetus behind this update was
to issue a Severe Thunderstorm Watch for much of the North
Country. The fine line is starting to take shape across northern
NY as expected, and while gusts have not been impressive with
the line itself, it will have the potential to produce gusts to
60 mph, especially as it comes into the Champlain Valley where
some clearing has allowed for greater instability. The remainder
of the forecast is unchanged.

Previous discussion...Forecast remains on track for a sharp
change in the weather later this afternoon as a strong cold
front moves across the area. Before the front moves in we first
will have a warm front lift north of the area this morning,
which has been responsible for the early morning showers and
isolated storms. Eventually the precipitation will become more
tied to far northern New York where the cold front will be. The
rest of the area will get into the warm sector with high
temperatures climbing into the upper 60s to lower 70s. This will
help to steepen low level lapse rates and create some
instability, but not expecting much. The compensating factor
that suggests the potential for some stronger convection will be
a strongly sheared environment. Enough instability may develop
ahead of the front that allows any showers or storms to produce
locally strong wind gusts of 40 to 50 mph and brief heavy
downpours. At this time it looks like a narrow line of
convection will form over the northern Adirondacks around 2pm,
reach the Champlain Valley around 5pm, and eventually eastern
Vermont after 7pm. See no reason to move off the messaging of
gusty winds and heavy downpours with this line and will continue
this idea in the forecast. Total rainfall amounts today into
tonight still look to be in the one half to one inch range. With
the stronger flow aloft, channeled flow up the Champlain Valley
will result in some southerly wind gusts in the 30 to 40 mph
range and a Lake Wind Advisory will also be issued for Lake
Champlain.

The precipitation ends from west to east this evening and on
Sunday we will start to see an upper level low move down from
Canada and into northern New England. Colder air aloft will help
to create a greater depth to the dry adiabatic lapse rates and
this should be sufficient for isolated to scattered showers
developing in the afternoon hours. Not expecting much in the way
of precipitation with amounts generally less than a tenth of an
inch. High temperatures will be back to seasonal normals with
readings in the mid 50s to around 60.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
As of 308 PM EDT Saturday...Elongated closed low across eastern
Quebec with the trof axis likely across NH/ME with a cool, unstable
cyclonic flow across CWA, especially VT. Therefore, scattered
showers, especially upslope locations. 850mb temps are below 0C thus
some snow showers in the summits and rain/snow mixed showers
possibly down to 2500 feet. Chilly with highs in the 40s to lower
50s in the valleys and only 30s in the summits.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
As of 308 PM EDT Saturday...Upper low remaining nearly stationary
Tuesday near Newfoundland with rotating energy precariously across
ME and NH. In fact GFS hints at a shortwave dropping across and
entering VT late Tuesday-Tuesday night. ECMWF/Canadian is not as
strong with it, but favorable upsloping and climatology suggests
still a chance of -shra across NE VT but decreasing as upper flow
pattern changes.

Some upper level ridging but more zonal flow dominates for Wed-Thu
which should bring a nice reboundin temperatures but not as warm as
its been lately. Near seasonable temperatures Wed (50s) with mid 50s-
lower 60s Thursday.

The Pacific closed low/shortwave that impacrts the PAC NW early in
the week moves into the Plains by mid-week. This will have some
interaction with the Candian closed low in steering it across the
Great Lakes/OH Rvr Vly and eventually into the NE CONUS by the end
of the week. Timing is somewhat off between models as one would
expect at this time. Nonetheless, it looks like an increased shower
threat Thu ngt-Fri with some development of a deepening trof
somewhere in the northeast for the weekend for clouds...cool and
potential mountain showers.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...A line of convection will move through
the region through 00z associated with a cold front. Brief IFR
conditions are expected with the line of convection and we could
see wind gusts up to 45 knots very briefly along the leading
edge of the convection. Shower activity abates this evening with
cigs mainly bordering VFR/MVFR thru daybreak. Instability clouds
and sct showers developing Sunday, esp NY and VT higher terrain.

Brisk SSW winds 10-20G28kts ahead of the front then shifting to
W at 8-12ktsG18kts this evening and then WNW 5-10 kts overnight
into Sunday.

Outlook...

Sunday Night: Mainly VFR, with local MVFR possible. Scattered
SHRA.
Monday: Mainly VFR, with areas MVFR possible. Scattered SHRA.
Monday Night: Mainly VFR, with areas MVFR possible. Scattered
SHRA.
Tuesday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with areas MVFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

&&

.MARINE...
A Lake Wind Advisory is in effect for Lake Champlain as south
winds increase into the 15 to 30 knot range this morning and
persist through much of the afternoon. This will create very
choppy conditions as waves build to 2 to 5 feet. Wind gusts to
35 knots can also be expected before a cold front moves in late
in the day and shifts the winds to the southwest and eventual
west. A narrow band of showers and isolated thunderstorms will
exist with the front and localized wind gusts of 40 to 50 mph
and brief heavy downpours will be possible with any of the
showers or storms.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Evenson
NEAR TERM...Evenson/Hastings
SHORT TERM...SLW
LONG TERM...SLW
AVIATION...SLW
MARINE...Evenson
Hazardous weather outlook, Oct 16, 1:02 PM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
102 PM EDT Sat Oct 16 2021

NYZ026-029-087-VTZ003-004-007-171715-
Northern St. Lawrence-Southeastern St. Lawrence-
Southwestern St. Lawrence-Orleans-Essex-Caledonia-
102 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for northern New York and
northeast Vermont.

.DAY ONE...This afternoon and tonight.

A line of showers with embedded thunderstorms will continue to move
eastward across the region through this evening. This activity will
be capable of producing gusty winds and heavy rainfall as it crosses
the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ027-028-030-031-034-035-VTZ001-002-005-006-008>012-016>019-171715-
Northern Franklin-Eastern Clinton-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Grand Isle-Western Franklin-
Western Chittenden-Lamoille-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Franklin-Eastern Chittenden-
Eastern Addison-Eastern Rutland-
102 PM EDT Sat Oct 16 2021

...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 16, 12:58 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
1258 PM EDT Sat Oct 16 2021

NYZ029>031-034-161745-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-
1258 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of southwestern Clinton,
southern Franklin, southeastern St. Lawrence and western Essex
Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tupper Lake to near Horseshoe Lake to 6
miles south of Limekiln Lake Campground. Movement was northeast at 65
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tupper Lake, Adirondack Regional Airport, Saranac Lake, Lake Placid,
Newcomb, Piercefield, Wawbeek, Clayburg, North Elba, Harrietstown,
Paul Smiths, Union Falls, Saranac Inn, Ray Brook, Gabriels, Lake
Clear, Upper Saint Regis, St. Regis Mountain, Upper St. Regis and
Axton Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York.

&&

LAT...LON 4472 7377 4436 7384 4381 7421 4392 7434
      4397 7426 4412 7428 4409 7463 4448 7447
TIME...MOT...LOC 1657Z 221DEG 57KT 4428 7452 4408 7456 4362 7479

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Oct 16, 2:13 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Burlington VT
213 PM EDT Sat Oct 16 2021

NYZ028-031-035-VTZ001-005-161845-
Eastern Clinton NY-Western Clinton NY-Eastern Essex NY-Grand Isle VT-
Western Chittenden VT-
213 PM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of central Clinton,
northeastern Essex, southwestern Grand Isle and northwestern
Chittenden Counties through 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saranac, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Plattsburgh, Plattsburgh International Airport, Peru, Beekmantown,
Schuyler Falls, Chazy, Saranac, Jericho, Dannemora, Peasleeville,
Clayburg, South Hero, Colligan Point, West Chazy, South Plattsburgh,
Oliver Bay, Valcour Island, West Beekmantown, Chazy Lake and Spoon
Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and northwestern Vermont.

&&

LAT...LON 4449 7370 4464 7391 4473 7383 4494 7344
      4455 7335
TIME...MOT...LOC 1813Z 248DEG 35KT 4464 7374

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Special weather statement, Oct 16, 2:15 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Burlington VT
215 PM EDT Sat Oct 16 2021

NYZ034-035-VTZ005-009-011-161900-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
Western Chittenden VT-Western Addison VT-
215 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of eastern Essex,
western Addison, west central Rutland and southwestern Chittenden
Counties through 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Au Sable Forks to near Keene Valley to
near Minerva. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vergennes, South Burlington, Middlebury, Essex, Moriah, Willsboro,
Crown Point, Westport, Elizabethtown, Cornwall, Weybridge, Schroon
Lake, Orwell, Port Henry, Addison, Shoreham, Shelburne, Ferrisburg,
Charlotte and Waltham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern New York...and central, southern and northwestern Vermont.

&&

LAT...LON 4358 7343 4362 7342 4364 7343 4377 7335
      4381 7338 4375 7400 4418 7378 4440 7371
      4442 7315 4402 7318 4358 7341
TIME...MOT...LOC 1814Z 291DEG 27KT 4442 7360 4416 7369 4375 7391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haynes
Local storm report, Oct 16, 3:00 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
300 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     4 NE OLMSTEDVILLE       43.81N  73.88W
10/16/2021                   ESSEX              NY   LAW ENFORCEMENT

            TREE DOWN ON TROUT BROOK RD.

&&

EVENT NUMBER BTV2101143

HAMMOND
Local storm report, Oct 16, 3:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
306 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             SARANAC                 44.65N  73.74W
10/16/2021  E0.88 INCH       CLINTON            NY   PUBLIC

            NICKEL SIZE HAIL.

&&

EVENT NUMBER BTV2101144

HAMMOND
Special weather statement, Oct 16, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Burlington VT
308 PM EDT Sat Oct 16 2021

VTZ009>012-018-019-162000-
Eastern Rutland VT-Western Rutland VT-Windsor VT-Western Addison VT-
Eastern Addison VT-Orange VT-
308 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of west central Orange,
south central Addison, Rutland and northwestern Windsor Counties
through 400 PM EDT...

At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiting to West Castleton to 6 miles
northeast of Glens Falls North. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rutland, Castleton, Sudbury, Killington, Rutland City, Middletown
Springs, Wallingford, Bethel, Rutland - Southern Vermont Airport,
Benson, Poultney, Chittenden, Fair Haven, Clarendon, West Rutland,
Ira, Wells, West Castleton, Hubbardton and Poultney Village.

This includes Interstate 89 between mile markers 25 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and southern Vermont.

&&

LAT...LON 4353 7324 4356 7326 4358 7330 4362 7330
      4363 7333 4379 7331 4387 7272 4393 7266
      4387 7260 4340 7294 4337 7325
TIME...MOT...LOC 1908Z 238DEG 33KT 4384 7323 4366 7326 4340 7358

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Haynes

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 2:21 PM EDTSevere Thunderstorm WarningBTVFranklin, Grand Isle39 min
Oct 16, 2:40 PM EDTSevere Thunderstorm WarningBTVAddison, Chittenden, Franklin, Grand Isle, Lamoille, Orange and 3 more65 min
Oct 16, 2:55 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Grand Isle, Lamoille, Orleans65 min
Oct 16, 3:43 PM EDTSpecial Weather StatementBTVCaledonia, Orange, Washington62 min
Oct 16, 3:55 PM EDTSpecial Weather StatementBTVOrleans50 min
Oct 16, 4:47 PM EDTSpecial Weather StatementBTVCaledonia, Essex, Orange, Windsor58 min
Oct 16, 5:24 PM EDTSpecial Weather StatementBTVWindsor51 min
Oct 16, 9:32 AM EDTSpecial Weather StatementBTVFranklin28 min
Oct 16, 12:25 PM EDTSpecial Weather StatementBTVFranklin35 min
Oct 16, 12:58 PM EDTSpecial Weather StatementBTVFranklin47 min
Oct 16, 1:32 PM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin43 min
Oct 16, 2:13 PM EDTSpecial Weather StatementBTVClinton32 min
Oct 16, 2:15 PM EDTSpecial Weather StatementBTVEssex45 min

Nearby

Special Weather Statements in Vermont, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.